Alert archive / Iowa / Tornado Warnings in 2010

Tornado Warning 5, NWS Des Moines, IA

June 1, 20104 counties in Iowa

NWS Des Moines, IA issued this tornado warning at Jun 1, 2010, 5:06 PM CDT for 4 counties in Iowa. It was in force for 39 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2010, 5:06 PM CDT (22:06 UTC)
Expired
Jun 1, 2010, 5:45 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Clarke County, IA, Decatur County, IA, Ringgold County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 95 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:08 PM CDTTORNADO2 Sw Tingley, IATORNADO WAS ON GROUND...THEN LIFTED...THEN TOUCHED DOWN AGAIN.
Jun 1, 5:08 PM CDTTORNADO7 N Mount Ayr, IADAMAGE TO A LARGE FARMSTEAD.
Jun 1, 5:14 PM CDTTORNADO3 Sw Tingley, IACONE TORNADO ON THE GROUND
Jun 1, 5:15 PM CDTHAIL 22 Nnw Ellston, IAHAIL LASTED OVER 20 MINUTES. THE LARGER HAIL FELL FOR 5 MINUTES.
Jun 1, 5:16 PM CDTTORNADOEse Tingley, IASPOTTER REPORTED WIDE TORNADO ON THE GROUND NEAR TINGLEY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 1:53 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2010-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2010-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1529 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

029 
WFUS53 KDMX 012206
TORDMX
IAC039-053-159-175-012245-
/O.NEW.KDMX.TO.W.0005.100601T2206Z-100601T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
506 PM CDT TUE JUN 1 2010

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN CLARKE COUNTY IN SOUTH CENTRAL IOWA...
  NORTHWESTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...
  NORTHEASTERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHEASTERN UNION COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 545 PM CDT

* AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 6 MILES NORTH OF MOUNT AYR...OR 63 MILES
  SOUTHWEST OF DES MOINES...AND MOVING NORTHEAST AT 25 MPH.

* THIS TORNADIC STORM WILL BE NEAR...
  TINGLEY AROUND 515 PM CDT.
  ELLSTON AROUND 520 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE
SHANNON CITY...ARISPE...BEACONSFIELD...GRAND RIVER...THAYER AND
MURRAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4109 9394 4082 9380 4068 9421 4087 9439
TIME...MOT...LOC 2206Z 239DEG 24KT 4081 9424

$$

DONAVON
2 follow-up statements
183 
WWUS53 KDMX 012212
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
512 PM CDT TUE JUN 1 2010

IAC039-053-159-175-012245-
/O.CON.KDMX.TO.W.0005.000000T0000Z-100601T2245Z/
DECATUR IA-RINGGOLD IA-UNION IA-CLARKE IA-
512 PM CDT TUE JUN 1 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHWESTERN CLARKE...
SOUTHEASTERN UNION...NORTHEASTERN RINGGOLD AND NORTHWESTERN DECATUR
COUNTIES UNTIL 545 PM CDT...

AT 508 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO.  THIS 
TORNADO WAS LOCATED 2 MILES SOUTHWEST OF TINGLEY...OR 61 MILES 
SOUTHWEST OF DES MOINES...MOVING NORTHEAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  TINGLEY AROUND 515 PM CDT.
  ELLSTON AROUND 520 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS TORNADO INCLUDE ARISPE...
BEACONSFIELD...GRAND RIVER...THAYER AND MURRAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4109 9394 4082 9380 4068 9421 4087 9439
TIME...MOT...LOC 2210Z 239DEG 24KT 4082 9421

$$

DONAVON
500 
WWUS53 KDMX 012231
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
531 PM CDT TUE JUN 1 2010

IAC039-053-159-175-012245-
/O.CON.KDMX.TO.W.0005.000000T0000Z-100601T2245Z/
DECATUR IA-RINGGOLD IA-UNION IA-CLARKE IA-
531 PM CDT TUE JUN 1 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHWESTERN CLARKE...
SOUTHEASTERN UNION...NORTHEASTERN RINGGOLD AND NORTHWESTERN DECATUR
COUNTIES UNTIL 545 PM CDT...

AT 527 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO.  THIS
TORNADO WAS LOCATED 13 MILES NORTHEAST OF MOUNT AYR...OR 55 MILES
SOUTHWEST OF DES MOINES...MOVING EAST AT 25 MPH.

THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN
RINGGOLD...NORTHWESTERN DECATUR...SOUTHEASTERN UNION AND SOUTHWESTERN
CLARKE COUNTIES...INCLUDING THE FOLLOWING LOCATIONS GRAND RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4094 9426 4109 9394 4082 9380 4072 9410
TIME...MOT...LOC 2231Z 249DEG 23KT 4087 9404

$$

DONAVON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 1, 3:43 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 1, 3:43 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
343 PM CDT TUE JUN 1 2010

...TORNADO WATCH IN EFFECT FOR WESTERN IOWA UNTIL 10 PM CDT...

.SHORT TERM /TONIGHT/...
TSRA DVLPMT WELL UNDERWAY WITH TWO AREAS OF CONCERN.  THE FIRST IS
THE SUPERCELLULAR DVLPMT NEAR THE CDFNT.  OTR AREA IS IN THE RICHER
AIR OVR E CNTRAL NEBRASKA AND NOT MOVG INTO WRN IA.  THE TWO WILL
MERGE WITH TIME AND GRADU SLIP SEWD.  TRIED TO TIME SVR WX IN THE
ZNS WITH THE EXPECTED DVLPMT.  DECREASED SVR THREAT AFT MIDN AND
DROPPED MUCH OF THE THUNDER OVR THE NW AFT MIDN AS WELL.  NO MAJOR
DEVIATION FROM MOS AS FAR AS TEMPS AREA CONCERNED.  WENT STRAIGHT
CAT ON POPS HOWEVER.  CONSIDERED GOING WITH A FFA WITH HVY PCPN
XPCTD...BUT AREAS MOST LKLY TO GET THE MOST RAFL HAVE 3 HR VALUES IN
THE 2.5 TO 4 INCH RANGE.  WOULDN/T RULE OUT FLASH FLOODING...BUT IF
IT DOES OCCUR IT SHOULD BE LOCALIZED.

.DISCUSSION /WEDNESDAY THROUGH TUESDAY/...
PATTERN EXPECTED TO REMAIN PROGRESSIVE THROUGH MOST OF THE PERIOD
WITH SHORTWAVES EMBEDDED IN THE WESTERLIES. PERIOD SHOULD BEGIN WITH
RESIDUAL SHOWERS AND THUNDERSTORMS LINGERING FROM OVERNIGHT
CONVECTION. SEVERE THREAT WILL LIKELY BE DIMINISHED TOMORROW...BUT A
SLIGHT RISK IS STILL IN EFFECT OVER EXTREME SOUTHERN IOWA WHERE
MUCAPE VALUES ARE OVER 4000 J/KG. MODELS INDICATING RIDGING ALOFT
THURSDAY...ALLOWING FOR GRADUAL CLEARING THROUGH THE DAY.  GFS/GEM
DEVELOP A LOW PRESSURE CENTER IN THE WESTERN GREAT LAKES TRAILING A
COLD FRONT ACROSS THE CWA FRI AFTN. ECMWF DEVELOPS THE LOW OVER
EASTERN NEBRASKA AT THE SAME TIME. THUS..HELD ON TO HIGHER POPS FOR
FRIDAY. GENERAL RIDGING IS EXPECTED OVER THE WEEKEND...BUT SOME
UNCERTAINTIES ARISE IN TIMING MINOR SHORTWAVES TRAVERSING THE RIDGE.
MUCAPES OVER SOUTHERN IOWA APPROACH 3700 J/KG SO KEPT CHANCE POPS
FOR SATURDAY. MODELS INDICATING DRIER CONDITIONS FOR SUNDAY AND
MONDAY THOUGH THE PATTERN SEEMS TO AMPLIFY LATE IN THE PERIOD WITH
RIDGING OVER THE ROCKIES AND A TROUGH OVER THE ATLANTIC COAST. THIS
PUTS IOWA IN A NORTHWEST FLOW PATTERN AND AM KEEPING SLIGHT POPS
OVER CWA FOR NOW.

&&

.AVIATION...
01/18Z...STRONG PUSH OF MOISTURE WILL DESTABILIZE THE ATMOS AHD OF
THE APCHG CDFNT NOW LOCATED FM NWRN WI INTO CNTRL NEBRASKA.  STRONG
TO SVR TSRA WILL DVLP ALNG AND AHD OF CDFNT AND WILL TIME THAT SEWD
WITH THE MOVEMENT OF THE FNT LATE THIS AFTN AND TNGT.  SHWRS AND
ISOLD TSRA POST FROPA WITH A WDSPRD AREA OF MVFR CIGS IN ITS WAKE
OVR NGT INTO WED MRNG. SRNS TAFS MOST LKLY TO IMPV TO VFR CONDS AFT
SNRS WED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 10 PM CDT FOR
 WESTERN IOWA.

&&

SHORT TERM/AVIATION...MS
LONG TERM...HINSBERGER
Hazardous weather outlook, Jun 1, 3:53 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
353 PM CDT TUE JUN 1 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-022100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
353 PM CDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS NORTHERN AND
WESTERN IOWA AND SHOULD PROGRESS THROUGH THE STATE TONIGHT. SOME OF
THESE STORMS WILL LIKELY BE SEVERE WITH LARGE HAIL...DAMAGING
WINDS...AND POSSIBLY A TORNADO. HEAVY RAINS MAY ALSO OCCUR WITH
THE POTENTIAL FOR LOCALIZED FLASH FLOODING AS RAINFALL RATES COULD
REACH ONE TO TWO INCHES PER HOUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS MAY LINGER INTO WEDNESDAY...ESPECIALLY
CENTRAL AND SOUTH...WITH A SLIGHT CHANCE OF A SEVERE STORM
SOUTHEAST EARLY WEDNESDAY. LARGE HAIL AND DAMAGING WINDS WOULD BE THE
THREATS.

OTHER CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST FRIDAY
THROUGH TUESDAY. THE SEVERE WEATHER POTENTIAL IS RELATIVELY LOW FOR
THE MOMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON
NORTHWEST...AND AREA WIDE TONIGHT. REPORTS OF FLOODING AND HEAVY
RAIN ARE APPRECIATED AS WELL.

In the hours before

Local storm report, Jun 1, 4:41 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
441 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             2 NE DIAGONAL           40.83N 94.31W
06/01/2010  E1.00 INCH       RINGGOLD           IA   TRAINED SPOTTER

&&

ZOGG
Local storm report, Jun 1, 4:48 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
448 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             CORNING                 40.99N 94.74W
06/01/2010  E1.75 INCH       ADAMS              IA   FIRE DEPT/RESCUE

&&

JH
Local storm report, Jun 1, 4:50 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
450 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             4 E GENEVA              42.67N 93.06W
06/01/2010  E0.75 INCH       FRANKLIN           IA   TRAINED SPOTTER

            ALSO WIND GUSTS TO 30 MPH.

&&

ZOGG
Local storm report, Jun 1, 4:53 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
453 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 ENE CLEARFIELD        40.80N 94.48W
06/01/2010  E2.75 INCH       RINGGOLD           IA   TRAINED SPOTTER

&&

JB
Local storm report, Jun 1, 5:00 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
500 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             12 NE CORNING           41.12N 94.58W
06/01/2010  E1.50 INCH       ADAMS              IA   TRAINED SPOTTER

&&

MS JUN 01
Local storm report, Jun 1, 5:02 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
502 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             8 WNW LENOX             40.93N 94.70W
06/01/2010  E2.00 INCH       ADAMS              IA   PUBLIC

&&

BEERENDS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:17 PM CDTTornado WarningDMXEmmet, Palo Alto43 min
Jun 1, 4:08 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union52 min
Jun 1, 4:30 PM CDTSevere Thunderstorm WarningDMXAdams30 min
Jun 1, 4:57 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster48 min
Jun 1, 4:58 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Madison, Union47 min
Jun 1, 5:01 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Madison, Ringgold, Union44 min
Jun 1, 5:35 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Marion, Warren40 min
Jun 1, 5:45 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Wayne27 min
Jun 1, 5:46 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison44 min
Jun 1, 5:49 PM CDTSevere Thunderstorm WarningDMXBremer26 min
Jun 1, 5:55 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll50 min
Jun 1, 6:23 PM CDTSevere Thunderstorm WarningDMXCarroll, Dallas, Greene, Guthrie52 min
Jun 1, 6:31 PM CDTTornado WarningDMXCass44 min
Jun 1, 6:45 PM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie30 min
Jun 1, 6:49 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union41 min
Jun 1, 6:50 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe, Wapello40 min

Nearby

Tornado Warnings in Iowa, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.